Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 87, NWS Blacksburg, VA

September 8, 2018Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2018, 2:47 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 2:47 PM EDT (18:47 UTC)
Expired
Sep 8, 2018, 6:30 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS51 KRNK 081847
FFWRNK
VAC077-173-090045-
/O.NEW.KRNK.FF.W.0087.180908T1847Z-180909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
247 PM EDT SAT SEP 8 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southeastern Smyth County in southwestern Virginia...
  West central Grayson County in southwestern Virginia...

* Until 845 PM EDT

* At 246 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sugar Grove...
  Troutdale...
  and Flatridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3671 8130 3665 8148 3673 8151 3678 8135

$$

RS
1 follow-up statement
328 
WGUS71 KRNK 082230
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
630 PM EDT SAT SEP 8 2018

VAC077-173-082239-
/O.CAN.KRNK.FF.W.0087.000000T0000Z-180909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Grayson VA-
630 PM EDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING FOR 
SOUTHEASTERN SMYTH AND WEST CENTRAL GRAYSON COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3671 8130 3665 8148 3673 8151 3678 8135

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 8, 2:39 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Sat Sep 8 2018

.SYNOPSIS...
A wedge of high pressure will surge down from the north and help
generate showers and thunderstorms this afternoon into tonight.
The wedge will remain in place through Sunday with a continued
chance for showers through the latter portion of the weekend.
Low pressure crossing from the Ohio Valley through New England
will erode the wedge on Monday then stall a weak front over the
Mid Atlantic Tuesday and Wednesday, before Florence begins to
impact parts of the East Coast late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...

Showers and thunderstorms have developed ahead of a developing
wedge pushing down from the south. Precipitable water values
remain elevated so the threat of excessive rainfall and
localized flooding remains. Additionally, even though the
dynamic environment is weak there will be a good amount of low
level shear in the vicinity of the wedge front so expect some
degree of organization to convection later this afternoon. As
the wedge pushes down in earnest this evening this will enhance
convergence and isentropic lift and continue with a good chance
of showers overnight.

The wedge remains in place through Sunday with weaker isentropic
lift continuing showers and some drizzle through the day. There
will be some destabilization on the western/southern edge of the
wedge tomorrow but the better chances for thunder will be just
outside of our region.

Temperatures tonight will range from the mid/upper 50s from the
Alleghany Highlands to the low/mid 60s elsewhere. Highs Sunday
will be in the low to mid 60s in the heart of the wedge, rising
to the mid 70/upper 70s west of the Blue Ridge and from
Southside to the NC foothills.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1151 AM EDT Saturday...

The weather will remain unsettled Sunday evening into Sunday night.
Southwest flow at 500 mb continues and upper diffluence increases
over the Mid-Atlantic region along with lift under the left entrance
region of an upper jet streak. A warm front will lift north across
the region. The low level southwest flow will erode wedge late
Sunday night into Monday morning. Low temperatures Sunday night will
range from the upper 50s in the mountains to around 70 degrees in
the piedmont.

The warm front continues to lift north on Monday as a cold front
approaches from the west. The warm, humid, summerlike air mass
returns to our area with high temperatures Monday from near 70
degrees to the mid 80s in the piedmont. Scattered showers and
thunderstorms mainly afternoon and evening are expected. With the
loss of solar heating, most of the convection will diminish Monday
night. Areas of low clouds and fog will develop Monday night into
Tuesday morning. Low temperatures Monday night will feature readings
from around 60 degrees in the northwest mountains to the lower 70s
in the piedmont. Frontal boundary will stall across the region
Tuesday into Tuesday night with showers and thunderstorms likely.
The backing of the low-level flow Tuesday into Wednesday could
permit some heavy showers to form in upslope areas on the east side
of the mountains as moisture deepens in the profiles and
precipitable water values. High temperatures will moderate into the
lower 70s in the west to the mid 80s in the east. Low temperatures
Tuesday night will generally be in the lower 60s to the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1151 AM EDT Saturday...

All eyes on the Atlantic as Florence, likely a strong hurricane
after intensification on Sunday, appears to be posing an increasing
threat to the southeastern US coast, but there is still lots of time
for that to change. Please refer to the latest NHC advisory on
Florence for details on strength, movement and track.

Strong upper ridge dominates just off the mid-Atlantic coast with
associated surface high pressure over the East Coast, which may make
it hard for the storm to turn north for awhile. The strength and
shape of the blocking upper high will dictate where Florence will
track.

In any case, warmer conditions each day under the ridge and enough
moisture to result in diurnal and mainly mountain afternoon and
evening convection. Low level boundaries and moisture convergence
will create scattered showers and thunderstorms.

If Florence does indeed head in the direction of the Carolina coast
and even inland into Virginia, that would result in maybe a day of
sinking motion and lack of precipitation perhaps around Wednesday or
Thursday. The range of possibilities of actual track still extends
from Florida northward to at least the Mid-Atlantic which includes a
chance of recurving just offshore. If Florence ends up heading in
our direction we could experience impacts as early as Thursday, but
more likely Friday, from increasing north to northeast winds and
then eventually heavy rain.

The major point to make at this time regarding Florence is that
while it is way too soon to have much confidence in whether or not
it will impact the RNK county warning area, everyone needs to keep a
close eye on forecasts of Florence from the National Hurricane
Center and the NWS office like ours over the weekend.

By Monday of next week we should have a much better handle on the
track of Florence and who will/will not be impacted by this major
hurricane. A track through South Carolina into western North
Carolina and then into southwest Virginia would be the worst case
scenario for us, while a further eastward track along the coast
would have considerably less impact on our region, perhaps no more
than just gusty north winds. Now is the time to begin considering
what preparations need to be made should Florence directly impact
our area.

For the medium range forecast, the consensus guidance which is
consistent with an extrapolation of the official NHC forecast
suggests the storm would move into eastern VA by late Thursday into
Friday, so the wind and PoP forecast grids reflect that idea for
now, but with wind speeds toned down considerably from what they
would be should Florence actually take a further westward track.
There still is a great deal of uncertainty in extended forecast.
Stay tuned throughout the days ahead as the forecast is likely to
change several times in the next few days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 230 PM EDT Saturday...

Showers and thunderstorms will affect TAF sites this afternoon
as a wedge of high pressure surges down form the north. Will use
VCTS and amend when convection becomes more certain at a TAF
site. The wedge will push a front through the region with
IFR/LIFR conditions setting in behind the front and winds
becoming east/northeast and a bit gusty mainly east of the Blue
Ridge. Isentropic lift over the wedge will keep moderate/heavy
showers going overnight with a gradual taper to drizzle and fog.
There may be some improvement in conditions late in the period
but with a solid wedge in place will opt to stay with mainly
IFR/LIFR conditions through the end of the valid period.

High confidence in precipitation and developing IFR/LIFR
conditions.

Extended Discussion...

A wedge will remain in the area into Sunday night, so Sunday
night will likely again have widespread IFR/LIFR conditions.
The wedge erodes Monday with scattered MVFR showers and
thunderstorms. MVFR and IFR thunderstorms are likely on Tuesday
and Wednesday.

Confidence average for all elements through Tuesday. Below
average confidence on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/AMS
Hazardous weather outlook, Sep 8, 6:40 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
640 AM EDT Sat Sep 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
640 AM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A stalled front across the region combined with a warm, very moist
atmosphere will result in scattered showers and thunderstorms today
and tonight. Locally heavy rainfall is possible which could lead to
localized flooding. Severe thunderstorms are not expected today or
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected each day. Through
Thursday, a few of these could produce locally heavy rainfall each
day, mainly during the afternoon and evening, resulting in localized
flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will impact some part of the eastern U.S.
coast and move inland. However, at this time confidence is entirely
too low to pinpoint any location for landfall and to further specify
the inland track. There is still the possibility that Florence could
remain in the open Atlantic. There remain a multitude of solutions
regarding the projected path of Florence. Therefore, we strongly
recommend that all interests continue to monitor the latest
forecasts from the National Hurricane Center and local National
Weather Service forecast offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Local storm report, Sep 8, 9:12 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 AM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 NNE LEWISBURG         37.84N 80.42W
09/08/2018                   GREENBRIER         WV   PUBLIC

            EXCESSIVE RUNOFF CAUSED WATER TO ENTER INTO AT LEAST ONE
            HOME AND WASH AWAY ALL OF THE GRAVEL AT A CONSTRUCTION
            SITE.

&&

JRUCKMAN
Local storm report, Sep 8, 10:32 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       4 NW ARARAT             36.64N 80.55W
09/08/2018  U0.00 INCH       PATRICK            VA   TRAINED SPOTTER

            GRAVEL ROADS COMPLETELY WASHED OUT.

&&

JRUCKMAN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:50 AM EDTSpecial Weather StatementRNKCarroll55 min
Sep 8, 1:25 AM EDTSpecial Weather StatementRNKCarroll, Henry, Patrick, Pittsylvania, City of Danville, City of Galax and 1 more65 min
Sep 8, 2:16 AM EDTFlash Flood WarningRNKCarroll, Patrick3 hr
Sep 8, 2:53 AM EDTSpecial Weather StatementRNKHenry, City of Danville, City of Martinsville67 min
Sep 8, 3:15 AM EDTSpecial Weather StatementRNKAlleghany, Bath75 min
Sep 8, 5:02 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington58 min
Sep 8, 5:14 PM EDTSpecial Weather StatementRNKBotetourt16 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.